Ohio, 2012

Flooding and Heavy Rain in Ohio, January 26 to 27, 2012

January 26 to 27, 2012 · NWS ILN · 11 events in 8 counties and zones

Low pressure tracking over the region brought heavy rain to much of southern Ohio during the evening hours. This produced flooding that lasted into the next morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$24,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Low pressure tracking over the region brought heavy rain to much of southern Ohio during the evening hours. This produced flooding that lasted into the next morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 26, 7:19 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 26, 7:19 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
719 PM EST THU JAN 26 2012

.SYNOPSIS...
LOW PRESSURE CONTAINING COPIOUS MOISTURE WILL PASS ACROSS THE OHIO
VALLEY TONIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION ON FRIDAY.
A PAIR OF WEATHER DISTURBANCES TRAVELING THROUGH THE GREAT LAKES
WILL RESULT IN SOME SHOWERS ON SATURDAY AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LOW PRESSURE OVER WEST CENTRAL KY SHOULD TRACK NEAR THE I-71
CORRIDOR THIS EVENING INTO EARLY MORNING BASED ON LATEST RUC/HRRR
GUIDANCE. MODERATE TO LOCALLY HEAVY RAIN WILL THUS FALL IN THIS
CORRIDOR. WILL CONTINUE WITH THE FLOOD WATCH UNTIL MIDNIGHT. IT
MAY HAVE TO BE EXTENDED SLIGHTLY IN TIME FOR POINTS TO THE EAST.
FOG...LOCALLY DENSE IN SPOTS...HAS DEVELOPED IN THE MOIST AIRMASS
AND LIGHT TO CALM WIND FLOW ACRS THE TRI-STATE...WHITEWATER/MIAMI
VALLEYS AND CENTRAL OHIO. THIS SHOULD IMPROVE AFTER MIDNIGHT AS
SFC WIND FLOW PICKS UP BEHIND DEPARTING LOW. WILL CONTINUE TO
HIGHLIGHT THE FOG THREAT IN A SPS. MODELS CONTINUE TO ADVERTISE A
DEFORMATION AREA OF PCPN ROTATING THROUGH THE REGION LATE TONIGHT
INTO FRIDAY MORNING IN ASSOCIATION WITH A COLD FRONT AND MID LVL
TROF. 18Z NAM-WRF HAS BACKED OFF ON THE TRANSITION TIME FROM RAIN
TO SNOW WHICH IS CRITICAL IN TERMS OF HOW MUCH SNOW WILL FALL.
HAVE TRIMMED BACK SNOW AMOUNTS SOME...NOW GOING AROUND AN INCH
ACRS WEST CENTRAL OHIO AND LESS THAN AN INCH FROM CARROLLTON...TO
CVG...TO ILN...TO CMH AND POINTS NW TO WEST CENTRAL OHIO.

TEMPERATURES OVERNIGHT WILL BE NON DIURNAL BUT SHOULD BOTTOM OUT
INTO THE LOWER 30S NW TO THE MID 30S FAR SE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
PCPN WILL BE EXITING THE REGION FRIDAY MORNING AS MID LVL TROF
PULLS AWAY. ANY LINGERING SNOW OR RAIN/SNOW MIX SHOULD COME TO AN
END BY AFTERNOON. ADDITIONAL SNOW ACCUMULATIONS WILL BE A FEW TENTHS
OF AN INCH AT BEST. AM CONCERNED THAT POST FRONTAL LOW LEVEL
MOISTURE MAY BE SLOW TO CLEAR AND HAVE SIDED WITH A SLOWER
CLEARING TREND OF LOW LEVEL CLOUDS.

SURFACE HIGH PRESSURE WILL MOVE ACROSS THE OHIO VALLEY REGION
FRIDAY EVENING. THIS WILL BE BRIEF AS DIGGING S/WV ENERGY WILL
MOVE TOWARD THE GREAT LAKES BY SATURDAY MORNING AS THE HIGH
QUICKLY SLIDES TO THE EAST. S/WV WILL BE ASSOCIATED WITH AN
ATTENDANT COLD FRONT. RIGHT NOW...IT LOOKS LIKE THERE WILL BE
ENOUGH MOISTURE AND DYNAMICS FOR RAIN AND/OR SNOW SHOWERS ACRS THE
FORECAST AREA STARTING IN THE WEST TOWARD SUNRISE SATURDAY MORNING
AND ACROSS THE REMAINDER OF THE REGION FOR THE REMAINDER OF THE
MORNING. ATTM...A QUICK INCH OF SNOW MAY BE POSSIBLE FOR NRN
ZONES WITH A HALF INCH OR LESS ELSEWHERE. AIRMASS WILL QUICKLY DRY
OUT DURING SATURDAY AFTERNOON...RESULTING IN A CLEARING TREND.
TEMPERATURES WILL BE NON DIURNAL BUT SHOULD RANGE FROM THE MID TO
UPPER 30S.

A RIDGE OF HIGH PRESSURE WILL BRIEFLY BUILD INTO THE REGION FOR
SATURDAY EVENING AND WILL THEN MOVE QUICKLY OFF TO THE EAST
OVERNIGHT AS A DIGGING UPR TROF APPROACHES THE REGION FROM THE NW.
CLOUDS WILL BE ON THE INCREASE AS WELL AS A CHANCE OF SNOW SHOWERS
ENTERING THE NW ZONES TOWARD MORNING. HAVE CONTINUED WITH NON
DIURNAL TEMPERATURES WITH LOWS BOTTOMING OUT IN THE LOWER TO MID
20S SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
SUNDAY WILL BEGIN WITH THE CWA NEAR THE BASE OF A RATHER LARGE UPPER
TROUGH...WITH A SURFACE TROUGH ALSO MOVING EAST THROUGH THE GREAT
LAKES. WILL CONTINUE A CHANCE OF SNOW...PRIMARILY IN THE NORTH...AS
THIS FEATURE PASSES. WITH THE DOME OF COLDEST AIR OVER THE REGION
FOR SUNDAY AND SUNDAY NIGHT...TEMPERATURES WILL BE AT THE COLDEST OF
THE ENTIRE EXTENDED FORECAST PERIOD.

AS THE TROUGHING TURNS TO RIDGING ALOFT...SURFACE HIGH PRESSURE WILL
MOVE INTO THE DEEP SOUTH ON MONDAY. THIS WILL ALLOW FOR LOW LEVEL
FLOW TO TURN SOUTHERLY...ALLOWING TEMPERATURES TO WARM UP ABOVE
CLIMATOLOGY YET AGAIN. ENERGY PUSHING IN FROM THE PACIFIC WILL SPUR
THE DEVELOPMENT OF THE NEXT WEATHER DISTURBANCE FOR THE REGION...AND
SIGNIFICANT DISCONTINUITIES REMAIN IN THE MODEL DEPICTIONS OF THIS
PART OF THE PATTERN. WHAT IS CERTAIN IS THAT EVENTUALLY...A SURFACE
LOW WILL DEVELOP AND MOVE ACROSS THE GREAT LAKES. THIS WILL PLACE
THE CWA WELL INTO THE WARM SECTOR...CAUSING PRECIPITATION WITH THIS
SYSTEM TO FALL SOLELY AS RAIN. DEPENDING ON THE MAGNITUDE OF THE
WARM AIR...THUNDER IS NOT OUT OF THE QUESTION...BUT THIS HAS NOT
BEEN EXPLICITLY FORECAST AS OF YET.

AT SOME POINT BETWEEN TUESDAY NIGHT AND WEDNESDAY NIGHT...A COLD
FRONT WILL CROSS THROUGH THE REGION. THE FOCUS FOR PRECIPITATION
WILL BE AHEAD OF THIS FRONT. AS MENTIONED...TIMING IS STILL IN
QUESTION WITH THIS SYSTEM. A HIGHER POP FORECAST WILL LIKELY BE
NEEDED FOR THIS TIME FRAME...ONCE THE DETAILS ARE A LITTLE MORE
CLEAR.

MODEL SOLUTIONS ARE HIGHLY DIVERGENT AFTER THE PASSAGE OF THIS
SYSTEM ON WEDNESDAY NIGHT...LEAVING LITTLE TO NO CONFIDENCE IN THE
FORECAST FOR THURSDAY AND BEYOND.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
LIFR OR VLIFR CIGS/VSBYS ARE WIDESPREAD OVER THE TAF SITES THIS
EVENING DUE TO THE AXIS OF THE LOW OVER THE REGION. CIRCULATION
IS STILL IN TN BUT WILL TRACK NORTHEAST ALONG THE AXIS THIS
EVENING. RAIN OVERSPREADING THE AREA WILL ACTUALLY IMPROVE CIGS
FOR A PERIOD...BUT THE HEAVY/STEADY NATURE OF IT WILL LIKELY
INTERACT WITH THE BR/FG IN PLACE AND KEEP VSBYS UNDER A MILE IN
MOST LOCATIONS EARLY TONIGHT. AXIS OF THE STEADY RAIN WILL BE MOST
PROMINENT ON THE NORTHWEST SIDE OF THE LOW...BUT ALL TAF SITES
WILL SEE IT OVERSPREAD THE AREA. OTHER THAN BEING ABLE TO TIME THE
ONSET DIFFERENCES BY AN HOUR OR THREE BETWEEN THE TAFS...THEIR
FORECASTS ARE QUITE SIMILAR.

EXPECT DAYBREAK TO SEE THE BACK EDGE OF THE RAIN CHANGE TO SNOW
FOR A PERIOD...POSSIBLY BEGINNING IN THE PREDAWN HOURS AND
PARTICULARLY OVER THE NORTHERN TAF SITES BEFORE SPREADING SOUTH
TOWARDS THE OHIO RIVER. GUSTY WINDS WILL ACCOMPANY THE CHANGEOVER
TO SNOW AND THEN MODERATE LATER IN THE MORNING. ANY GUSTS SHOULD
STAY UNDER 20KT BUT COULD MESS UP VSBYS IF THE FLURRIES AND BACK
EDGE OF ANY SNOW ARE STILL OCCURRING AT THIS TIME.

CIGS SHOULD LIFT DURING THE DAY AS THE COLD AIR SCOURS OUT THE
LOWEST FEW THOUSAND FEET OF THE ATMOSPHERE.

OUTLOOK...MVFR CIGS/VSBYS POSSIBLE IN SNOW ON SATURDAY AND AGAIN
SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR OHZ055-056-063>065-
     070>074-077>082-088.
KY...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR KYZ089>100.
IN...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR INZ073>075-080.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...HATZOS
AVIATION...FRANKS
Hazardous weather outlook, Jan 26, 7:12 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
712 PM EST THU JAN 26 2012

INZ050-058-059-066-OHZ026-034-035-042>046-051>054-060>062-280015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE-
MONTGOMERY-GREENE-
712 PM EST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

RAIN WILL CHANGE TO SNOW OVERNIGHT AS COLDER AIR FILTERS INTO THE
REGION BEHIND A DEPARTING LOW PRESSURE SYSTEM. AN INCH OR LESS
OF SNOW ACCUMULATION WILL BE POSSIBLE...ESPECIALLY ON GRASSY
SURFACES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ055-056-063>065-070>074-077>082-088-
280015-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
712 PM EST THU JAN 26 2012

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 26, 4:41 PM EST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
441 PM EST THU JAN 26 2012

INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-
051>056-060>063-070>072-077-078-270200-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-BOONE-
KENTON-CAMPBELL-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-BUTLER-WARREN-CLINTON-
HAMILTON-CLERMONT-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...
BURLINGTON...INDEPENDENCE...ALEXANDRIA...KENTON...CELINA...
WAPAKONETA...GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...
DELAWARE...PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...
NEWARK...EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...
HAMILTON...LEBANON...WILMINGTON...CINCINNATI...MILFORD
441 PM EST THU JAN 26 2012

...PATCHY DENSE FOG TO CONTINUE INTO THE EVENING...

AREAS OF FOG WILL CONTINUE INTO THE EVENING HOURS...GENERALLY NEAR
AND NORTHWEST OF INTERSTATE 71. THE LOWEST VISIBILITIES WILL BE
LOCATED IN THE WHITEWATER VALLEY OF INDIANA AND CENTRAL PORTIONS
OF THE MIAMI VALLEY OF OHIO.

VISIBILITIES OF LESS THAN ONE MILE WILL BE COMMON...WITH LOCALIZED
PATCHES OF DENSE FOG DROPPING THE VISIBILITY TO A QUARTER OF A MILE
OR LESS AT TIMES. AS WINDS INCREASE LATER THIS EVENING AND INTO
THE OVERNIGHT HOURS...VISIBILITIES SHOULD GRADUALLY IMPROVE.

MOTORISTS ARE URGED TO USE CAUTION WHEN TRAVELING THIS EVENING.
ALLOW EXTRA TIME TO REACH YOUR DESTINATION. REMEMBER TO USE YOUR
LOW BEAM LIGHTS WHEN DRIVING THROUGH DENSE FOG.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood, 1 heavy rain. Local standard time, as filed.

Flood, Montgomery

When
January 26, 9:42 PM EST to 10:42 PM EST
Where
Montgomery County, Dayton to 0.82 mi NE of National Military Ho
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.750, -84.180

Several roads in the area were reported closed due to high water caused by heavy rain.

Flood, Preble

When
January 26, 9:42 PM EST to 10:42 PM EST
Where
Preble County, 2.91 mi SSE of Green Bush to 2.87 mi S of Green Bush
Cause
Heavy Rain
Injuries
2 direct, 0 indirect
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
39.560, -84.484

A car was swept off a driveway bridge into Elk Creek, as Elk Creek had risen beyond its banks due to heavy rain.

Flood, Warren

When
January 26, 10:45 PM EST to 11:45 PM EST
Where
Warren County, 0.1 mi SSW of Crosswick to 0.25 mi SSE of Crosswick
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.529, -84.081

High water was reported across Corwin Avenue due to heavy rain.

Flood, Butler

When
January 26, 11:00 PM EST to January 27, 12:00 AM EST
Where
Butler County, Seven Mile to 1.06 mi NNW of Seven Mile
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.480, -84.550

Moderate street flooding was reported in the area due to heavy rain.

Flood, Miami

When
January 26, 11:00 PM EST to January 27, 12:00 AM EST
Where
Miami County, 3 mi E of Casstown to 2.76 mi NNE of Alcony
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.050, -84.073

A road was closed near State Route 55 and Highway 201 due to high water caused by heavy rain.

Heavy Rain, Clark

When
January 26, 11:22 PM EST to January 27, 12:22 AM EST
Where
Clark County, 3.06 mi W of Royal to 2.06 mi W of Royal
Reported by
Trained Spotter
Coordinates
39.879, -83.758

Several inches of water was reported flowing over Mitchell Road from one field to another due to heavy rain. This area normally floods during heavy rain events.

Flood, Logan

When
January 27, 12:00 AM EST to 1:00 AM EST
Where
Logan County, 3 mi NNE of De Graff to 5 mi E of Logansville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.360, -83.898

Two highways in the area were reported closed due to high water caused by heavy rain.

Flood, Montgomery

When
January 27, 12:00 AM EST to 1:00 AM EST
Where
Montgomery County, Brookville to 0.47 mi SSW of Clayton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.830, -84.420

Some roads were reported flooded due to high water caused by heavy rain.

Flood, Montgomery

When
January 27, 12:32 AM EST to 1:32 AM EST
Where
Montgomery County, New Lebanon to 1.06 mi SW of New Lebanon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.750, -84.380

Roads were flooded in the area due to recent heavy rain.

Flood, Champaign

When
January 27, 1:00 AM EST to 2:00 AM EST
Where
Champaign County, 4 mi N of St Paris to 1.87 mi NE of Grandview Hgts
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.178, -83.950

Ford Road was reported closed due to high water caused by heavy rain.

Flood, Montgomery

When
January 27, 1:48 AM EST to 2:48 AM EST
Where
Montgomery County, 2 mi N of Miamisburg to 0.5 mi S of Whitfield
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.679, -84.280

Roads were reported flooded due to recent heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362067, 362397, 361688, 361689, 361690, 361691, 361692, 362068, 362069, 362070, 362075.